MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C2457
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coil 400 coil (pc400 coil) pusher assembly; the pusher assembly was kinked approximately 29.0 and 71.0 cm from the proximal end; the embolization coil was intact with the pusher assembly and compressed on the proximal end; the introducer sheath was loaded backwards on the pusher assembly.The introducer sheath was skived off by the penumbra investigator.The outer diameter (od) of the embolization coil and the inner diameter (id) of the introducer sheath were measured and found to be within specification.Conclusions: evaluation of the returned devices revealed that the introducer sheath was loaded backwards on the pc400 coil pusher assembly.If the introducer sheath is improperly re-loaded onto the pusher assembly, resistance will likely be encountered upon attempting to advance the pc400 coil out of the introducer sheath.The pc400 embolization coil od and introducer sheath id were within specification.In addition, the pusher assembly was kinked.This damage likely occurred due to forceful advancement of the pc400 coil after resistance was experienced.The tortuosity in the vessel likely contributed to the resistance experienced during advancement.Further evaluation revealed the embolization coil was compressed on the proximal end.This is likely the root cause of the resistance experienced during advancement.Further evaluation revealed that the handle was functional.The handle was tested using the handle fixture for both throw distance and pull force and actuated without an issue.Tortuosity in patient anatomy may have contributed to the inability to detach the embolization coil.Tortuosity along the majority length of the pusher assembly can cause a build-up of friction between the pull wire and the inner pusher tube, overcoming the force that a handle is able to apply.Pc400 coils are 100% functionally tested during in-process inspection.Handles are 100% functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using penumbra coil 400 coils (pc400 coils).During the procedure, while advancing a pc400 coil through another manufacturer's microcatheter, the physician experienced resistance approximately five to ten centimeters from the tip of the microcatheter.Therefore, the pc400 coil was removed and the physician continued the procedure by deploying and detaching seven new pc400 coils into the target vessel using the same microcatheter and a penumbra coil detachment handle (handle).While attempting to detach the eighth pc400 coil in the target vessel, the physician experienced difficulty and was unable to detach the pc400 coil after a second attempt.Therefore, the physician opened a new handle to detach the eighth pc400 coil and the procedure was completed at this point.It should be noted that the patient had slightly tortuous anatomy around the celiac artery.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5817717
Report Number3005168196-2016-01045
Device Sequence Number814755
Product Code HCG
UDI-Device Identifier00814548010809
UDI-Public00814548010809
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/16/2023
Device Catalogue Number4002C2457
Device Lot NumberF66993
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/24/2016
Initial Report FDA Received Date07/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1